Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 21, NWS Morristown, TN

July 25, 2022Claiborne County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 25, 2022, 6:43 PM EDT for Claiborne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2022, 6:43 PM EDT (22:43 UTC)
Expired
Jul 25, 2022, 9:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WGUS54 KMRX 252243
FFWMRX
TNC025-260145-
/O.NEW.KMRX.FF.W.0021.220725T2243Z-220726T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
643 PM EDT Mon Jul 25 2022

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Central Claiborne County in east Tennessee...

* Until 945 PM EDT.

* At 643 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Tazewell and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3646 8379 3650 8376 3648 8367 3644 8358
      3642 8358 3640 8364 3642 8371

FLASH FLOOD...RADAR INDICATED

$$

Diegan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:27 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 25, 3:27 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
327 PM EDT Mon Jul 25 2022

.SHORT TERM...(Tonight and Tomorrow)...

Key Message:

1. Another round of showers and thunderstorms will be possible
overnight but confidence is low.

2. Multiple rounds of showers and thunderstorms are expected
tomorrow. A few strong to severe storms with damaging winds cannot
be ruled out.

3. The threat for flash flooding will be elevated again tomorrow
as the wet pattern continues.

Discussion:

In the upper levels, a broad trough is over the Midwest, Ohio
Valley and Northeast. At the surface, a cold front currently near
the Ohio River, will move southward slowly and stall just north of
our region. Multiple rounds of showers and thunderstorms are
expected tomorrow as a few minor shortwaves move just north of the
region. A round of showers and storms will be possible overnight
tonight but confidence is low since most of the CAMs weaken
everything that moves in from the west. A few strong to severe
storms will be possible tomorrow with good instability with dew
points in the 70s and CAPE around 2500 to 3500 J/kg forecast
during max heating. A boundary just north of the region and minor
shortwaves moving through the northern counties will aid in
development and organization of storms. Damaging winds will be the
biggest threat if storms are able to get organized.

The flash flood threat will increase tomorrow. PWat values around
2 inches are expected as the wet pattern continues. Light steering
flow around 15 to 20 knots means that storms may be slow moving.
If stronger cells or an organized line develops flash flooding
will be likely in certain areas, such as low-lying places and
areas that have received a lot of rain in the past few days.
Forecast rain totals through tomorrow evening are generally one to
two inches but locally higher totals are likely if strong storms
train or become nearly stationary.

McD

.LONG TERM (Tuesday Night through Monday)...

Key Messages:

1. Locally heavy rainfall and flooding possible through the week,
focused in the afternoon/evening each day.

2. Isolated damaging winds possible this week with any of the
stronger thunderstorms as we will remain in an unstable and moist
airmass.

Discussion:

A wet week in store with chances for heavy rain and localized
flooding with any slow moving or training storms on heavily
saturated soils, especially as we progress closer to the weekend and
get several rounds of storms under our belt.

Pivoting upper troughs north of the Great Lakes will abandon a pair
of fronts with us, while the Bermuda surface high will act to advect
ample moisture into the region, pushing precipitable water values to
2". The slow-moving boundaries and anomalous moisture will combine
to produce torrential downpours each day, with a bit of a diurnal
influence noted in the global models. With the convective nature of
these storms, its hit or miss any one day. If a location gets hit
more often than not, the chances of flooding will go up for that
location accordingly. While flooding is the main threat this week,
cannot rule out an isolated severe gust or two, should any
individual thunderstorm become strong enough.

The GFS had been in disagreement with the CMC and Euro over location
of the front for late this week into Saturday, but today's 18z GFS
run seemed to be caving towards the latter two models by showing
increased precipitation. If we don't get a break on Saturday, one
won't be immediately forthcoming, with more rain chances through the
weekend into next Monday. Temperatures this week should be near
seasonable normals, except if rain and storms knock temperatures
down. Otherwise the moist airmass will make conditions muggy.

Wellington

&&

.AVIATION...
18Z TAF DISCUSSION.

Multiple rounds of showers and thunderstorms are expected today.
The first round is moving through now. Another round is expected
late afternoon or evening. A third round is possible overnight but
confidence is lower. Fog is likely in the early morning hours
with wet ground and nearly calm winds. Vis restrictions are more
likely in NE Tennessee near TRI and less likely near CHA. Another
round of showers and storms will move into the region tomorrow
morning. Activity will likely peak in the afternoon hours
tomorrow.

McD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  74  90  73 /  30  50  10  40  30
Knoxville McGhee Tyson Airport, TN  72  87  72  88  73 /  40  60  20  50  40
Oak Ridge, TN                       72  86  72  87  72 /  40  60  20  60  50
Tri Cities Airport, TN              70  84  70  85  69 /  50  70  30  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 25, 3:36 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
336 PM EDT Mon Jul 25 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
336 PM EDT Mon Jul 25 2022 /236 PM CDT Mon Jul 25 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Several rounds of showers and storms are expected throughout the
day. Heavy rainfall may lead to localized flash flooding across
areas that receive repeated rounds of showers and storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rainfall is expected Tuesday through Friday, and
possibly through the weekend, with any daily convection that
develops. As a result, localized flash flooding will be possible
each day. In addition, isolated damaging winds are possible each
day, mainly during the afternoon and evenings with any stronger
storms that develop.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and wind damage may be needed throughout the
week.

In the hours before

Local storm report, Jul 25, 2:14 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      2 WNW TUSCULUM          36.19N 82.79W
07/25/2022                   GREENE             TN   911 CALL CENTER

            FLOODING IN THE GREENVILLE AREA AT THE
            INTERSECTION OF KISER BLVD AND SNAPPS FERRY
            RD, AS WELL AS OTHER LOCATIONS. SOME ROADS
            IMPASSIBLE.

&&

BW
Local storm report, Jul 25, 3:20 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            4 SSW BIRD CROSSING     35.85N 83.40W
07/25/2022                   SEVIER             TN   LAW ENFORCEMENT

            FLOODING ON HWY 339. LAW ENFORCEMENT THINKS
            THE ROAD WILL NEED TO BE CLOSED DUE TO
            FLOODING.

&&

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:12 PM EDTAreal Flood AdvisoryMRXSevier101 min
Jul 25, 1:17 PM EDTAreal Flood AdvisoryMRXGreene118 min
Jul 25, 4:54 PM EDTAreal Flood AdvisoryMRXHancock3 hr
Jul 25, 6:28 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins3 hr
Jul 25, 6:39 PM EDTAreal Flood AdvisoryMRXClaiborne3 hr
Jul 25, 7:10 PM EDTAreal Flood AdvisoryMRXMorgan, Roane3 hr
Jul 25, 7:55 PM EDTFlash Flood WarningMRXMorgan, Roane5 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.